Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 3, 2017, 4:49 AM CDT for Adams County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 4:49 AM CDT (09:49 UTC)
- Expired
- Aug 3, 2017, 5:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
County Adams County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1511 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
537 WWUS83 KDMX 030949 SPSDMX Special Weather Statement National Weather Service Des Moines IA 449 AM CDT THU AUG 3 2017 IAZ070-071-081-082-031030- Adams IA-Adair IA-Union IA-Cass IA- 449 AM CDT THU AUG 3 2017 ...Nickel sized hail possible... At 448 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Lake Icaria, or 12 miles north of Corning, moving southeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Creston, Green Valley Lake, Orient, Prescott, Bridgewater, Cromwell, Kent, Green Valley Lake State Park and Creston Municipal Airport. LAT...LON 4117 9479 4128 9470 4116 9426 4090 9446 TIME...MOT...LOC 0948Z 293DEG 26KT 4117 9466 $$ Ansorge
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:14 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 3, 3:14 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 314 AM CDT Thu Aug 3 2017 .SHORT TERM.../Today through Tonight/ Issued at 314 AM CDT Thu Aug 3 2017 At 8z, subjective hand analysis placed the low pressure near Marshall, MN with the cold front extending southwestward to northwest of Sioux Falls to Yankton to near Kearney. A compact shortwave trough was descending southeastward over South Dakota with a nice mid-level vorticity maximum as noted in water vapor imagery over North Dakota. The surface low pressure will move east near the Iowa/Minnesota border with the mid-level vort max moving across Minnesota today and into Wisconsin by Friday morning. A few showers and storms have developed across western Iowa early this morning, but coverage remains limited at this point. Overall, have lowered PoPs this morning with the highest chances over the north where the best forcing will be located closer to the surface low. Unfortunately, this means that areas that could use a good drink of rain will have a lesser chance of rain. Beyond the rain chances, winds will become gusty as the cold front sweeps through central Iowa by midday and the surface low pressure deepens. Wind speeds and gusts were adjusted upwards away from initial guidance. While there will be some clearing, especially over southern Iowa, clouds will linger and wrap around behind the departing low pressure. Highs today over all but the southern part of the state will be below normal in the 70s. Clouds will move out of the area tonight as a zone of high pressure drops out of the Dakotas into Nebraska. Unseasonably cool air will arrive on brisk breezes with lows in most locations at least 10 degrees below normal for early August. .LONG TERM.../Friday through Wednesday/ Issued at 314 AM CDT Thu Aug 3 2017 Friday through Sunday Night: Confidence: Medium Rapidly deepening upper level low will slow somewhat as it crosses into Wisconsin late tonight. Strengthening winds through the column likely to be mixed during the day Friday on the backside of the departing low...with shield of clouds and possible showers over the far northeast just out of our area...as the low pulls east during the day. GFS Bufr soundings relax winds pretty fast by 18z Friday aloft though Euro slightly slower. At least by 00z winds relax enough to end the day on a relatively quiet note. Initial cloud cover northeast will give way to some sunshine for the remainder of the day with sunshine elsewhere. The coolest air aloft will be with the region in the morning tracking east by 00z...H850 temperatures rise from 6 to 8C warming to 11 to 12C by days end. Height falls commence already by Friday evening as the next upstream wave induces a weak lee side low by 12z Saturday. With H850 warm air advection lifting over a developing inverted trough...an area of precipitation is expected to form over South Dakota/Nebraska then move east into Iowa during the day. Over the past few days the models have had some difficulty settling in on a solution regarding a convective or purely shower forecast for Saturday and Sunday. Both the GFS/Euro are similarly showing little to no CAPE over the region on Saturday and Sunday ...favoring a forecast of rain showers over thunderstorms. Bufr soundings also support less chances for convection. There remain differences between the GFS and Euro with regard to the evolution of the H500 pattern this weekend as well. While the GFS and Euro both drive a second upper level wave into the area by 00z Monday...the GFS keeps an H850 circulation over Iowa throughout the day with rather wet conditions. The Euro tracks the H850 system east with less moisture left in the area during the day. Both the NAM/GEM favor a departure of the H850 system by 12z Sunday. Both days will see 11 to 12C H850 temperatures...clouds and north winds. This should maintain weekend highs in the lower 70s north to the mid/upper 70s in the central/south which is about 5 to 10 degrees below normal for early August. Monday through Wednesday Confidence: Low to Medium Models continue to diverge with regard to the extent of energy crossing the region through Wednesday. The GFS continues to develop yet another weak storm as the northern stream H500 upper level wave crosses Iowa into Monday. Meanwhile the Euro shows high pressure moving into the area already by 12z Monday with heights building into early next week. By Wednesday the Euro has another Canadian H500 wave moving southeast in the predominant northwest flow pattern we are now establishing...with rain chances returning by Tuesday night. With such discrepancies remaining...temperatures and precipitation chances remain less confident. Overall there will be a gradual warming into early next week until the next Canadian airmass arrives. For now will favor the Euro based on model run to run stability. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 630 PM CDT Wed Aug 2 2017 An area of showers and storms will likely move eastward into central Iowa late tonight and into Thursday morning. The most widespread activity is expected over north central Iowa, with diminishing chances further south. A cold front will then move through beginning early Thursday in northern Iowa, and progress south through the day. Winds gradually turn northwesterly in the wake of the front and will become gusty at times during the afternoon hours. Otherwise, VFR conditions will prevail for much of the area through the current TAF period. Model guidance continues to favor the development of MVFR cigs at KMCW by late morning and afternoon. Forecaster confidence in MVFR cigs wanes further south toward KFOD and KALO, so cigs were left in VFR category for now. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ansorge LONG TERM...REV AVIATION...Martin
Hazardous weather outlook, Aug 3, 4:31 AM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 431 AM CDT Thu Aug 3 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-040945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 431 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected through the early afternoon. A few of the storms may be strong in the late morning or early afternoon mainly along and east of Highway 63. Wind and hail would be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for thunderstorms will occur on Sunday and again Tuesday night into Wednesday. The threat of severe storms over the weekend remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. REV
In the hours before
Special weather statement, Aug 3, 3:33 AM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Des Moines IA 333 AM CDT THU AUG 3 2017 IAZ057-058-030900- Guthrie IA-Audubon IA- 333 AM CDT THU AUG 3 2017 ...Dime sized hail possible... At 332 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Audubon, moving east at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Guthrie Center, Exira and Springbrook State Park. LAT...LON 4151 9490 4163 9494 4182 9448 4154 9442 TIME...MOT...LOC 0832Z 254DEG 27KT 4157 9501 Ansorge
Special weather statement, Aug 3, 4:49 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 449 AM CDT THU AUG 3 2017 IAZ070-071-081-082-031030- Adams IA-Adair IA-Union IA-Cass IA- 449 AM CDT THU AUG 3 2017 ...Nickel sized hail possible... At 448 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Lake Icaria, or 12 miles north of Corning, moving southeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Creston, Green Valley Lake, Orient, Prescott, Bridgewater, Cromwell, Kent, Green Valley Lake State Park and Creston Municipal Airport. LAT...LON 4117 9479 4128 9470 4116 9426 4090 9446 TIME...MOT...LOC 0948Z 293DEG 26KT 4117 9466 Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:33 AM CDT | Special Weather Statement | DMX | Guthrie | 27 min |
| Aug 3, 7:12 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas, Wayne | 48 min |
| Aug 3, 7:41 AM CDT | Special Weather Statement | DMX | Appanoose, Lucas, Monroe, Wayne | 64 min |
| Aug 3, 8:24 AM CDT | Special Weather Statement | DMX | Davis, Wapello | 66 min |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.